Alert archive / Vermont / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 16, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jun 23, 2002, 8:46 PM EDT for Orange County, Windsor County, Vermont. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 23, 2002, 8:46 PM EDT (00:46 UTC)
- Expired
- Jun 23, 2002, 9:45 PM EDT
- In force
- 59 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
Counties Orange County, VT, Windsor County, VT
The radar
The Burlington radar (KCXX), 97 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 9:10 PM EDT | Thunderstorm Wind | Randolph, VT | |
| Jun 23, 9:40 PM EDT | Thunderstorm Wind | Barnard, VT |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 4:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1763 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1026 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 14.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBTV 240046 SVRBTV VTC017-027-240145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 845 PM EDT SUN JUN 23 2002 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ORANGE COUNTY IN VERMONT WINDSOR COUNTY IN VERMONT * UNTIL 945 PM EDT * AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 42 MILES NORTHEAST OF NEWBURY TO 12 MILES NORTHEAST OF NEWBURY TO ORANGE TO 9 MILES NORTH OF BRAINTREE...MOVING SOUTH AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR BROOKFIELD...WAITS RIVER AROUND 850 PM EDT NEAR NEWBURY...CORINTH...CHELSEA...BRAINTREE AROUND 900 PM EDT NEAR VERSHIRE...RANDOLPH...EAST RANDOLPH AROUND 910 PM EDT THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS AND LARGE HAIL. SEEK INDOOR SHELTER...AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. .END
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 4:49 PM EDT, 3 hours 57 minutes earlier.
Area forecast discussion, Jun 23, 4:49 PM EDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
449 PM EDT SUN JUN 23 2002
RADAR LOOP SHOWING A STRONG LINE OF TSTMS ACROSS THE OTTAWA VLY
ATTM. AREA UNDER SVR TSTM WATCH UNTIL 11 PM EDT. WILL GO WITH
LIKELY POPS TONIGHT. SHOWERS/TSTMS SHOULD END BY MIDNIGHT IN THE
NORTHERN ZONES...AND BY EARLY MORNING ACROSS SRN VT. HIGH PRES TO
BUILD INTO THE AREA ON MONDAY FOR FAIR AND DRY WX THROUGH MOST OF
TUESDAY. WARM FRONT TO WILL APPROACH THE AREA LATE TUES NIGHT...SO
HAVE PUT IN A CHANCE OF SHOWERS LATE TUESDAY NIGHT. MODELS SHOW
UPPER SHRTWV TO DIG SEWD ACROSS THE GREAT LAKES TUES NIGHT AND WED.
WILL GO WITH LIKELY POPS FOR SHOWERS/TSTMS WED AND THU.
EXTENDED...WILL REMOVE MENTION OF PRECIP ON FRIDAY AND MOST OF
SATURDAY AND WILL GO WITH PARTLY CLOUDY SKIES.
.BTV...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM EDT
VTZ001>012 NYZ026>031-034-035.
WGHIn the hours before
Special weather statement, Jun 23, 4:33 PM EDT, 4 hours 13 minutes before
NYZ026>031-034-035-VTZ001>012-240300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 430 PM EDT SUN JUNE 23 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 11 PM EDT FOR THE FOLLOWING COUNTIES... IN NORTHERN NEW YORK STATE...SAINT LAWRENCE...FRANKLIN... CLINTON...AND ESSEX COUNTIES. IN VERMONT...GRAND ISLE...FRANKLIN... ORLEANS...CALEDONIA...ESSEX...LAMOILLE...CHITTENDEN...WASHINGTON... ADDISON...ORANGE...WINDSOR...AND RUTLAND COUNTIES. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. ST JEAN/NWSFO BURLINGTON VT
Local storm report, Jun 23, 7:42 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
742 PM EDT SUN JUN 23 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM NORFOLK NY WIND DAMAGE
06/23/02 ST LAWRENCE LINES DOWN REPORTED BY
0640 PM ALONG RTE 37 WADDINGTON NY WIND DAMAGE
06/23/02 ST LAWRENCE PHONE POLES AND LINES DOWN
0655 PM MASSENA NY WIND DAMAGE
06/23/02 ST LAWRENCE TREES DOWN, POWER
OUTAGESREPORTED BY
0700 PM NORFOLK NY WIND DAMAGE
06/23/02 ST LAWRENCE TREE LIMBS AND WIRES DOWN
REPORTED BY
0720 PM PERU NY WIND DAMAGE
06/23/02 CLINTON TREE LIMBS DOWN REPORTED BY
0735 PM NORFOLK NY WIND DAMAGE
06/23/02 ST LAWRENCE TREE DOWN ON TRUCK
REPORTED BYLocal storm report, Jun 23, 8:05 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
805 PM EDT SUN JUN 23 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM NORFOLK NY WIND DAMAGE
06/23/02 ST LAWRENCE LINES DOWNREPORTED BY
SPOTTERS
0640 PM ALONG RTE 37 WADDINGTON NY WIND DAMAGE
06/23/02 ST LAWRENCE PHONE POLES AND LINES DOWN
REPORTED BY SPOTTERS
0655 PM MASSENA NY WIND DAMAGE
06/23/02 ST LAWRENCE TREES DOWN AND POWER
OUTAGES REPORTED BY
SPOTTERS
0700 PM NORFOLK NY WIND DAMAGE
06/23/02 ST LAWRENCE TREE LIMBS AND WIRES DOWN
REPORTED BY LAW ENFORCEMENT
0720 PM PERU NY WIND DAMAGE
06/23/02 CLINTON TREE LIMBS DOWN REPORTED
BY SPOTTERS
0735 PM NORFOLK NY WIND DAMAGE
06/23/02 ST LAWRENCE TREE DOWN ON TRUCK
REPORTED BY SPOTTERS
0710 PM ST. ALBANS VT WIND DAMAGE
06/23/02 FRANKLIN TREES AND POWER LINES DOWN
REPORTED BY LAW ENFORCEMENT
0745 PM MALONE NY WIND DAMAGE
06/23/02 FRANKLIN POWER LINES DOWN REPORTED
BY LAW ENFORCEMENT
0755 PM BARBER TOWN ROAD ESSEX VT WIND DAMAGE
06/23/02 CHITTENDEN TREE DOWN REPORTED BY
SPOTTERSThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 8:19 PM EDT | Severe Thunderstorm Warning | BTV | Addison | 56 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.